Kansas, 2006

Flood and Heavy Rain in Kansas, September 1, 2006

September 1, 2006 · NWS DDC · 4 events in 2 counties and zones

3 heavy rain, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 2:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 2:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT FRI SEP 1 2006

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGE THROUGH SATURDAY IS THE EXTENT OF THE NEXT BIG
ROUND OF EXPECTED RAINFALL. LATE EVENING SHIFT ISSUED FLOOD WATCH
FOR NORTHEASTERN SECTIONS OF CWA AS A NEARLY STATIONARY THIN LINE
OF STORMS DEVELOPED ALONG A NORTHWEST TO SOUTHEAST ORIENTED FRONT
FROM ROUGHLY THE HILL CITY AREA TO HAYS INTO SOUTH CENTRAL KANSAS
LATE LAST NIGHT. BY 08Z...THE MAJORITY OF THE HEAVY RAIN WAS
DIMINISHING AS IT WAS DEVELOPING/MOVING SOUTHWARD TOWARDS THE
DODGE-KINSLEY-MACKSVILLE AREA. THE WESTERN CLUSTER OF THIS OVERALL
COMPLEX HAD PROGRESSED EASTWARD AT A DECENT ENOUGH CLIP SUCH THAT
FLOODING CONCERNS WERE MUCH LESS...ALTHOUGH THERE WAS CONTINUED
REDEVELOPMENT IN THE ULYSSES TO LAKIN AREAS.

CLOUD COVER AND RAIN PRIMARILY OVER THE NORTHEASTERN CWA SHOULD
KEEP TEMPERATURES RATHER COOL TODAY. IN THE SOUTHWEST ZONES...THERE MAY
BE ENOUGH SUNSHINE BY LATE AFTERNOON TO PROMOTE TEMPS INTO THE
LOWER 80S. ABSENT THE MCS DEBRIS...TODAY/TONIGHT LOOKS VERY
SIMILAR TO LAST NIGHT...WITH A WEAK SURFACE CIRCULATION SOMEWHERE
OVER THE SOUTHWEST ZONES...AND NORTH OF IT EASTERLY LOW LEVEL FLOW
INTO EASTERN COLORADO WITH ABUNDANT LOW LEVEL MOISTURE. ALSO...THE
SUBTROPICAL JET WILL CONTINUE TO NOSE INTO WESTERN KANSAS...ALSO
AIDING IN LIFTING...AS IF DEEP LAYER CONVERGENCE FROM THE
SOUTHWARD MOVING NORTHERN STREAM COLD FRONT WASNT ENOUGH.

PRETTY STRONG PRESSURE FALLS OVER SOUTH CENTRAL COLORADO BY LATE
AFTERNOON WITH STRONG PRESSURE RISES OVER SOUTHEASTERN
WYOMING...WILL KEEP STRONG UPSLOPE CONDITIONS CONTINUING INTO THE
NIGHT. APPEARS AS IF COUPLING OF SUBTROPICAL JET AND A BRANCH OF
THE NORTHERN STREAM JET ROUNDING THE NORTHERN PLAINS UPPER
LOW...WILL REALLY MAXIMIZE OVERNIGHT TONIGHT. TREMENDOUS H85-7
FRONTOGENESIS WILL RESULT WITH A PLETHORA OF CONVECTIVE ACTIVITY
ENSUING. PRETTY IMPRESSIVE QPF SIGNALS FROM ALL THE MAJOR MODELS
LEND CONFIDENCE IN A WIDESPREAD >1 RAIN EVENT FOR A GOOD CHUNK OF
SOUTHWEST KANSAS...ESPECIALLY CLOSER TO THE OK BORDER.

WILL EXTEND THE GOING FLOOD WATCH FOR TREGO-ELLIS-NESS-RUSH-
PAWNEE-STAFFORD COUNTIES BASED ON THIS UPDATED FCST. WHEN THE LAST
OF THE RAIN CLEARS SOUTHWEST KS IS THE NEXT CHALLENGE. THINK BY
12Z SAT... MOST OF THE ACTIVITY WILL BE OUT OF THE AREA...ALTHOUGH
THE UKMET IS THE SLOWEST MOVING THE H7 FORCING SOUTH OF THE AREA.
SHOULD SEE FAIRLY ABUNDANT CLOUD COVER SATURDAY OVER THE SOUTHERN
THIRD OF THE CWA WITH TEMPS NOT ESCAPING THE 60S. THE NORTHERN CWA
SHOULD SEE SOME BREAKS IN THE CLOUDS BY AFTERNOON...BUT COLD
850MB TEMPS IN THE UPPER SINGLE DIGITS WOULD ONLY SUPPORT MID-
UPPER 60S AT BEST EVEN WITH DECENT SUNSHINE. -UMSCHEID

DAYS 3-7...

NO CHANGES TO GOING FCST AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  55  68  53 /  60  80  30   0
GCK  76  54  68  53 /  50  90  30   0
EHA  81  55  67  52 /  50  80  30   0
LBL  81  55  68  53 /  50  80  30   0
HYS  72  56  68  53 /  80  90  30   0
P28  76  60  71  56 /  90  60  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ030-KSZ031-KSZ045-
KSZ046-KSZ065-KSZ066.

&&

FN25/06
Hazardous weather outlook, Sep 1, 4:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT FRI SEP 1 2006

KSZ030-031-045-046-065-066-021015-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-
507 AM CDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH EARLY SATURDAY MORNING. HEAVY
RAINFALL IS EXPECTED ONCE AGAIN LATE THIS AFTERNOON THROUGH
TONIGHT AS A STRONG UPPER STORM SYSTEM SLOWLY MOVES ACROSS THE
NORTHERN PLAINS. AN ADDITIONAL ONE TO THREE INCHES CAN BE EXPECTED
IN A FEW LOCATIONS...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT REPORTS OF RAINFALL TOTALS
AND HIGH WATER AREAS ARE ENCOURAGED.

KSZ043-044-061>064-074>081-084>090-021015-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
507 AM CDT FRI SEP 1 2006 /407 AM MDT FRI SEP 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS EXPECTED WITH THE ADDITIONAL DEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ONE TO THREE INCHES OF
ADDITIONAL RAINFALL IS POSSIBLE IN SOME AREAS...HOWEVER NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Trego

When
September 1, 6:00 AM CST
Where
Trego County, 11 mi NE of Ogallah
Reported by
GENERAL PUBLIC
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

4.60" of rain fell overnight.

Heavy Rain, Trego

When
September 1, 6:00 AM CST
Where
Trego County, 10 mi NNE of Ogallah
Reported by
GENERAL PUBLIC
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

5.00" of rain fell overnight.

Heavy Rain, Trego

When
September 1, 6:00 AM CST
Where
Trego County, 10 mi NE of Ogallah
Reported by
GENERAL PUBLIC
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

6.60" of rain fell overnight.

Flood, Ellis

When
September 1, 9:00 AM CST to 12:00 PM CST
Where
Ellis County, 15 mi NW of Hays
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Heavy rainfall overnight resulted in considerable runoff. Some county roads were barricaded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533989, 5533990, 5533991, 5533992.